New York, 2024

Damaging Winds in New York, June 13, 2024

June 13, 2024 · NWS BTV · 10 events in 2 counties and zones

An area of low pressure moved across southern Ontario/Quebec with it's associated cold front sweeping across northern NY during the late night hours of June 13th to just past midnight on June 14th. A line of thunderstorms moved along the northern border reaches of northern NY into Canada with a few storm producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure moved across southern Ontario/Quebec with it's associated cold front sweeping across northern NY during the late night hours of June 13th to just past midnight on June 14th. A line of thunderstorms moved along the northern border reaches of northern NY into Canada with a few storm producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 13, 9:07 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 13, 9:07 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1007 PM EDT Thu Jun 13 2024

.SYNOPSIS...
A cold front moving through the Great Lakes this afternoon will
bring a period of showers and possibly thunderstorms to our region
late tonight into Friday with localized stronger storms possible in
far southern Vermont early Friday afternoon. Cool and dry air
filters in for the weekend, but by Monday, warm and moist air will
shift back into the region. Temperatures warming into the upper 80s
to mid 90s is expected by the middle of next week. In conjunction
with high dewpoints and warm overnight conditions, heat impacts are
likely next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1003 PM EDT Thursday...A line of showers and thunderstorms
is rapidly approaching from the west. This line is expected to
move into the St. Lawrence Valley right around 11 PM, give or
take a few minutes, and will likely accelerate eastward as it
moves through the North Country. The latest TYX data shows a
50-60 knot jet art around 15,000 ft which should help push this
line eastward at a faster pace. The 00Z HRRR and RAP data
suggest we have decoupled with the loss of daytime heating which
should keep the stronger winds elevated since the convection
won't be rooted at the surface. However, DCAPE values close to
800 J/kg exist so it's still possible we could see a brief burst
of gusty winds along several portions of the approaching line.
All guidance has this line falling apart quickly through the
overnight hours but should be able to produce overnight rumbles
of thunder and brief heavy rain as it quickly moves eastward. We
will be watching the line closely should any warnings be
necessary although it currently looks unlikely.

Previous Discussion...The forecast remains on track for tonight
through Friday night with the main feature of interest being a cold
front currently moving through the Great Lakes region. CAMs have
been very consistent showing showers and embedded thunder associated
with the front won't move into the St. Lawrence Valley until close
to midnight, then become fragmented and scattered as it moves
eastward through the remainder of the night into Friday morning.
With the loss of daytime heating and precip arrival time, along with
the best dynamics and cold pool shifting north of the region, the
threat for strong storms is low during the overnight hours despite a
strong low-level jet of 40-50kts moving across the region. As such,
gusty winds are likely the biggest threat which will continue up to
25 mph in the broader valleys overnight with the potential for brief
gusts greater than 35 mph along the frontal passage, mainly across
northern New York.

As the front shifts through Vermont during the daylight hours
Friday, a short window will exist in the early to mid-afternoon
hours for some stronger storms to develop across central and
southern zones where up to 1000 J/kg of CAPE and about 40-45 knots
of 0-6km shear may exist. As the previous forecaster mentioned, the
intensity of storms will be conditional on clearing, and SPC's
depiction of a slight risk outlook south of our forecast area and a
marginal risk across Rutland and Windsor Counties of Vermont
continues to be reasonable. Any activity that does develop will wane
after sunset with the loss of surface heating and the front shifting
away from the region, and a quiet and cool night is on tap with lows
falling into the 40s and 50s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 326 PM EDT Thursday...The weekend weather will be gorgeous,
featuring highs in the 60s and 70s, and low humidity. There will
also be abundant sunshine and relatively light winds. Clear skies
and calm winds overnight will allow temperatures to drop quickly.
Lows Saturday night will mostly be in the 40s, but temperatures
should reach the 30s in the coldest hollows. Enjoy the cooler
weather while it lasts because significant heat will build in next
week.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 326 PM EDT Thursday...The first major heat event of the year
looks to occur next week, starting Tuesday and continuing for the
rest of the week. High temperatures above 90 degrees and increasing
humidity will likely cause apparent temperatures to be well in the
90s, particularly in the broad valleys. The region will be on the
northern periphery of an unusually strong ridge. Some model guidance
brings the center of it to 600 dm at 500 mb. Southwest flow will
prevent any cooling marine impacts from the Atlantic and increased
humidity will help lows stay elevated overnight. Temperatures in the
valleys will likely not fall out of the 70s Tuesday night onward,
preventing much overnight relief from the heat. While there is high
confidence of very warm temperatures, the exact magnitude of the
heat is still uncertain. It looks like there will be a couple of
shortwaves that will ride along the top of the ridge. With
sufficient instability from the airmass, it would not take much to
initiate some convection to keep afternoon temperatures a little
lower. Also, with westerly flow aloft from being on the northern
edge of the ridge, it is possible that debris from upstream
convection over the Great Lakes could stream into the area provide
some cloud cover. While this would limit high temperatures, it would
also increase overnight lows. However, despite these uncertainties,
there is high confidence in a significant heat event and the NBM
seems very reasonable in giving an 80-90 percent probability of
highs exceeding 90 in the broad valleys. However, the higher end
probabilities where it gives the Burlington area a 40-50 percent
chance of reaching 100 are likely unrealistic. Overall, this looks
to be a relatively long- duration significant heat event and it would
beneficial to take precautions early.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Through 00Z Saturday...VFR conditions are expected to continue
through about 09Z-10Z for most sites, with winds being the main
concern over the next 24 hours. Currently, wind across sites is
decreasing, but surface flow generally remains out of the south
3-9 knots. Winds will increase again tonight into tomorrow as a
cold front crosses the forecast area, bringing gusts to 10-30
knots at various sites. Winds will turn southwesterly and
eventually northwesterly by the end of the 24 hour period. By
around 18Z-22Z we may see another drop in the wind gusts. LLWS
is expected with the frontal passage, primarily 04Z-13Z.

As for ceilings and precipitation associated with the front, we
are not particularly concerned as models show the precipitation
weakening and falling apart as it crosses the forecast area.
Most likely chance of rain showers will be from 08Z-14Z, though
site MSS could experience a couple showers early, over the next
few hours. There is the potential for thunderstorms embedded in
any of these showers, but confidence is not high enough to
include any thunder in TAFs at this time. There is also the
potential for visibilities to drop in heavier showers/storms,
but again, ability to pinpoint when and wear this will occur is
not of high accuracy or confidence. Ceilings will likely drop to
MVFR at MSS and SLK, but as the front continues eastward,
ceilings are looking less likely to break VFR levels at all.

Outlook...

Friday Night: VFR. Slight chance SHRA.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.

&&

.MARINE...
As of 326 PM EDT Thursday...A brief period of wind gusts up to
25 knots is expected across the broad lake waters tonight
prompting the issuance of a lake wind advisory. Waves will
likely build to 1 to 3 feet, and caution is urged for small
craft venturing out overnight.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Clay/Lahiff
SHORT TERM...Myskowski
LONG TERM...Myskowski
AVIATION...Storm
MARINE...Lahiff
Hazardous weather outlook, Jun 13, 2:12 AM EST, 20 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
312 AM EDT Thu Jun 13 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-140715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
312 AM EDT Thu Jun 13 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Portions of southern Vermont are in a marginal risk outlook for
severe weather and excessive rainfall on Friday afternoon. Scattered
showers and storms may briefly be capable of gusty winds and locally
heavy rainfall.

There is increasing confidence in sustained heat with warm overnight
conditions next week. Temperatures in the upper 80s to mid 90s and
high dewpoints will likely result in heat indices approaching 100
Tuesday and Wednesday. The experimental NWS HeatRisk product is
highlighting almost the entire region with the potential for major
heat impacts developing by next Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 9:51 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Burlington VT
1051 PM EDT Thu Jun 13 2024

NYZ026-027-029-030-087-140330-
Northern St. Lawrence NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-
Southwestern St. Lawrence NY-
1051 PM EDT Thu Jun 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FRANKLIN AND CENTRAL
ST. LAWRENCE COUNTIES THROUGH 1130 PM EDT...

At 1050 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 32 miles northwest of Massena to 13 miles north
of Ogdensburg to 16 miles west of Morristown. Movement was east at 55
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Ogdensburg, Norfolk, Lisbon,
Louisville, Moira, De Kalb, Fowler, Parishville, Fort Covington,
Colton, Bombay, Morley, Massena International Airport - Richards
Field, Helena, Waddington, and Richville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4445 7576 4445 7578 4451 7575 4488 7522
      4487 7516 4496 7492 4497 7496 4499 7489
      4497 7493 4497 7488 4500 7489 4501 7483
      4499 7474 4499 7430 4484 7441 4421 7544
      4439 7584
TIME...MOT...LOC 0250Z 273DEG 48KT 4536 7516 4490 7547 4461 7599

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Storm

The radar

The Burlington radar (KCXX), 118 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 13, 10:47 PM EST
Where
Franklin County, 1.95 mi W of Ft Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
44.980, -74.510

Trees and utility lines down near State Route 37 and Foster road.

Thunderstorm Wind, Franklin

When
June 13, 10:49 PM EST
Where
Franklin County, 0.85 mi NW of St Regis Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.680, -74.540

Downed utility line along Duane street and Kidney avenue.

Thunderstorm Wind, Franklin

When
June 13, 10:53 PM EST
Where
Franklin County, 1.69 mi NW of Brushton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.850, -74.520

Tree and several large branches blocking North Woods road.

Thunderstorm Wind, Franklin

When
June 13, 11:05 PM EST
Where
Franklin County, 1.47 mi NNW of Whippleville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
44.820, -74.260

Two trees blocking Goodman road beyond Sugar Bush road.

Thunderstorm Wind, Franklin

When
June 13, 11:05 PM EST
Where
Franklin County, 0.98 mi E of North Burke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.980, -74.150

Multiple trees down across East road in Burke.

Thunderstorm Wind, Franklin

When
June 13, 11:09 PM EST
Where
Franklin County, 1.2 mi SE of Chateaugay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.910, -74.050

Trees down blocking Cassidy road at Sancomb road.

Thunderstorm Wind, Franklin

When
June 13, 11:21 PM EST
Where
Franklin County, 2.07 mi S of Onchiota
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.470, -74.120

A few trees reported down on Oregon Plains road about a mile south of County Route 60 south of Onchiota.

Thunderstorm Wind, Clinton

When
June 13, 11:33 PM EST
Where
Clinton County, 1.47 mi NNW of Saranac
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
44.670, -73.760

Trees and wires down on Chazy Lake Road in Saranac.

Thunderstorm Wind, Clinton

When
June 13, 11:38 PM EST
Where
Clinton County, 2.02 mi NE of Sciota
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.920, -73.520

Damaging wind gusts knocked tree and branches down on McBride and Angelville roads.

Thunderstorm Wind, Clinton

When
June 13, 11:40 PM EST
Where
Clinton County, 1.2 mi SW of West Chazy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.810, -73.520

Damaging winds knocked down tree and branches on route 683 and West Church street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177309, 1177310, 1177311, 1177312, 1177314, 1177315, 1177316, 1177317, 1177318, 1177320.